Medline ® Abstracts for References 34,35
Alopecia with endocrine therapies in patients with cancer.
Saggar V, Wu S, Dickler MN, Lacouture ME
BACKGROUND: Whereas the frequency of alopecia to cytotoxic chemotherapies has been well described, the incidence of alopecia during endocrine therapies (i.e., anti-estrogens, aromatase inhibitors) has not been investigated. Endocrine agents are widely used in the treatment and prevention of many solid tumors, principally those of the breast and prostate. Adherence to these therapies is suboptimal, in part because of toxicities. We performed a systematic analysis of the literature to ascertain the incidence and risk for alopecia in patients receiving endocrine therapies.
METHODS: An independent search of citations was conducted using the PubMed database for all literature as of February 2013. Phase II-III studies using the terms "tamoxifen," "toremifene," "raloxifene," "anastrozole," "letrozole," "exemestane," "fulvestrant," "leuprolide," "flutamide," "bicalutamide," "nilutamide," "fluoxymesterone," "estradiol," "octreotide," "megestrol," "medroxyprogesterone acetate," "enzalutamide," and "abiraterone" were searched.
RESULTS: Data from 19,430 patients in 35 clinical trials were available for analysis. Of these, 13,415 patients had received endocrine treatments and 6,015 patients served as controls. The incidence of all-grade alopecia ranged from 0% to 25%, with an overall incidence of 4.4% (95% confidence interval: 3.3%-5.9%). The highest incidence of all-grade alopecia was observed in patients treated with tamoxifen in a phase II trial (25.4%); similarly, the overall incidence of grade 2 alopecia by meta-analysis was highest with tamoxifen (6.4%). The overall relative risk of alopecia in comparison with placebo was 12.88 (p<.001), with selective estrogen receptor modulators having the highest risk.
CONCLUSION: Alopecia is a common yet underreported adverse event of endocrine-based cancer therapies. Their long-term use heightens the importance of this condition on patients' quality of life. These findings are critical for pretherapy counseling, the identification of risk factors, and the development of interventions that could enhance adherence and mitigate this psychosocially difficult event.
School of Medicine, New York University Langone Medical Center, New York, New York, USA;
Aromatase inhibitor therapy and hair loss among breast cancer survivors.
Gallicchio L, Calhoun C, Helzlsouer KJ
Breast Cancer Res Treat. 2013;142(2):435. Epub 2013 Nov 7.
The objective of this study was to examine the associations between aromatase inhibitor therapy and hair loss or hair thinning among female breast cancer survivors. Data were analyzed from 851 female breast cancer survivors who responded to a hospital registry-based survey. Data on hair loss, hair thinning, demographic characteristics, and health habits were based on self-report; data on aromatase inhibitor therapy were collected on the survey and verified using medical record review. Logistic regression was used to estimate the odds ratios (ORs) and 95 % confidence intervals (CIs) for the associations between aromatase inhibitor therapy and the hair outcome variables adjusted for potential confounders, including age and chemotherapy treatment. The results showed that 22.4 % of the breast cancer survivors reported hair loss and 31.8 % reported hair thinning. In the confounder-adjusted analyses, breast cancer survivors who were within 2 years of starting aromatase inhibitor treatment at the time of survey completion were approximately two and a half times more likely to report reporting hair loss (OR 2.55; 95 % CI 1.19-5.45) or hair thinning (OR 2.33; 95 % CI 1.10-4.93) within the past 4 weeks compared to those who were never treated with an aromatase inhibitor. Current aromatase inhibitor use for two or more years at the time of the survey and prior use were significantly associated with hair thinning (current users,≥2 years: OR 1.86; prior users: OR 1.62), but not hair loss. Findings from this study suggest that aromatase inhibitor use is associated with an increased risk of hair loss and hair thinning independent of chemotherapy and age; these side effects are likely due to the substantial decrease in estrogen concentrations resulting from treatment with this drug. Future research should focus on examining these associations in a prospective manner using more detailed and objective measures of hair loss and thinning.
The Prevention and Research Center, The Weinberg Center for Women's Health and Medicine, Mercy Medical Center, 227 St. Paul Place, Baltimore, MD, 21202, USA, firstname.lastname@example.org.